Iowa, 2019

Heavy Rain in Iowa, May 18 to 19, 2019

May 18 to 19, 2019 · NWS DMX · 11 events in 4 counties and zones

A broad, fairly unorganized surface low pressure system slid across the state on the 18th through the 19th, becoming more organized over time. In the meantime, it produced multiple rounds of showers and storms over large areas of southern and eastern Iowa, primarily resulting in heavy rainfall and sub-severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A broad, fairly unorganized surface low pressure system slid across the state on the 18th through the 19th, becoming more organized over time. In the meantime, it produced multiple rounds of showers and storms over large areas of southern and eastern Iowa, primarily resulting in heavy rainfall and sub-severe thunderstorms. Periods of 1000-2000 J/kg MUCAPE and negligible bulk effective shear suggested a limited at best severe threat, while strong 850 mb moisture transport and precipitable water values between 1.4 and 1.6 inches pointed towards an increased heavy rainfall threat. Ultimately, heavy rainfall values prevailed and were in the 2 to 3 inch range across southern Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 18, 4:58 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, May 18, 4:58 AM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
558 AM CDT Sat May 18 2019

...Updated Aviation Discussion...

.DISCUSSION.../Today through Friday/
Issued at 341 AM CDT Sat May 18 2019

/Today through Sunday/...

Confidence: Medium to High

Main concerns are convective and hydro issues for later today and
tonight. Past few days have been very wet over much of Central
Iowa and even earlier in the evening, a quick couple of inches
fell over northern Iowa with storms firing along the retreating
warm front. Already this early Saturday morning, two MCS are
moving over the Northern and Central Plains with the southern
system in Nebraska expected to swing through our area this
morning. This will likely drop about a quarter inch or less of
rainfall with some lessening in cloud cover by afternoon west.

Convection is expected to increase this afternoon with a severe
threat over most of the region as well.  The main threats continue
to be hail and wind along with a small chance of an isolated
tornado.  The airmass remains quite moist for this time of the year
with PWAT values to our west in the 1.25 to 1.5 inch category now;
and again later this afternoon and tonight the values will again
tonight with values nearly 1.25 inch or higher over the area. Warm
cloud depths continue around 3000m through 06z tonight and drop a
bit by 12z Sunday. Though 3500m and higher is usually the benchmark
for efficient rainfall potential, the strong dynamics expected with
the approaching system and potential for convection through much of
the late afternoon and evening hours... followed by a well defined
deformation axis lifting north through the region will all combine
for a potential of 1 to 3 inch rainfall amounts with locally higher
totals to perhaps 4 inches in a few places.  Looking back 24 hours,
most of the US34 north to US 30 corridor received anywhere from 1 to
3+ inches of rain in the past 36 hours. Current 1 to 3 hour flash
flood guidance is running about 1.25 to 1.75 inches.  With the
lowered guidance and a higher probability of heavy rainfall tonight,
will add a flash flood watch to most of the southeast half of the
forecast area beginning at 21z and lasting to 12z Sunday when the
bulk of the precipitation will have occurred.  There is generally
good consensus amongst both the CAMs and synoptic models regarding
the onset of the main area of convection this afternoon; namely
about 21z and thereafter. Though most of the stronger convection
will occur between 21z and about 03z...the better synoptic large
scale forcing will continue overnight peaking between 03 and 09z.
There is a hint that a corridor of deformation axis rainfall will
occur over the western areas in the evening and overnight west of
I35 and moderate to heavy rainfall will also occur into the evening
along and east of I35. Thus the axis of heavier rain may shift with
the approach of the system tonight as a dry slot works into the
eastern third of the forecast area after 06z. Highs today will reach
the 70s to around 80 where any brief sunshine manages to occur.
Tonight, as the low pulls northeast of the area into Sunday morning,
stronger cold air advection will bring lows down to the mid 40s over
the north/northwest with mid to upper 50s in the southeast. Highs
Sunday will be much colder than Fcst the past couple of days with
brisk northwest winds gusting to 30 mph and highs only in the 40s to
lower 60s...some 30 to 35 degrees colder than just this past
Thursday.

/Sunday Night through Wednesday/

Confidence:  Medium

Rather cold temperatures will settle into the area on Sunday night
as the low departs the region. A weak ridge of high pressure will
allow for some clearing and lows in the upper 30s to mid 40s over
the area. Winds will remain strong enough to mitigate any frost
threat and the moist ground will also alleviate any frost concerns.
By Monday, another area of low pressure will most into the Southern
Plains with a quick return to south flow out of the Gulf of Mexico.
Rapidly deepening low pressure from late Monday to 00z Wednesday
will pull moisture north into Iowa already Monday evening with
thunderstorms flaring north through the region Tuesday night into
Wednesday. With more rainfall on the way, additional longer term
pressure on river systems is possible into mid to late week. Short
term issues may also arise, but will be better defined by Monday or
Tuesday.  Highs Monday into Tuesday will remain cool in the 60s, but
by Wednesday some 70s will return as warmer air and thunderstorms
stream north into the state.

/Wednesday Night through Saturday/...

Confidence: Low to Medium

With the midweek system passage, little to no cold air will return
to the region as this is mainly a warm air advection event. The
pattern will not change much into the next seven days. A broad
southwest trough remains over the US with a rather strong sub-
tropical high over the southeast US for this time of the year.  With
ample moisture streaming north out of the Gulf and Pacific, expect
that any piece of energy tracking northeast from the broad southwest
trough into the Central Plains will result in above average rainfall
for the next 5 to 10 days and more opportunities for severe weather.
Temperatures will be near to above normal with 70s expected.  Cloud
cover may limit warming but height and H850 values suggest that
generally warm weather will continue.  Confidence on timing and
extent of rainfall lowers confidence this period, though there is
general agreement between the medium range GFS and Euro that wet
weather will continue into the holiday weekend.

&&

.AVIATION.../For the 12Z TAFS through 12Z Sunday morning/
Issued at 556 AM CDT Sat May 18 2019

Incoming IFR to MVFR ceilings and MVFR visibility with the
thunderstorms to develop later this morning into the afternoon
and evening. Looks to be a long period of either MVFR ceilings or
visibility or both depending on how long the storms last over each
airport. The MVFR ceilings look to persist into Sunday morning
but lower confidence in the visibility restrictions as the rain
could be tapering off late tonight.

&&

.HYDROLOGY...
Issued at 341 AM CDT Sat May 18 2019

Flash Flood Watch issued for the southeast two thirds of the
forecast area for later today and tonight.  Precipitable water will
increase to 1.25 to 1.70 inches later today and evening and despite
the fact that it lowers somewhat overnight, strong dynamic lift
associated with a significant wave tracking northeast will make up
for any lessening of available moisture.  Recent rainfall of 1 to 3
inches in the US 34 to US 30 corridor has lead to 1 to 3 hour Flash
Flood Guidance of 1.1 to 1.4 inches. This and the potential for
locally heavy rainfall rates suggests the potential for flash
flooding.  Coordination with WPC has resulted in a Moderate Risk for
flash flooding over portions of Western, Central and Eastern Iowa
today through tonight.  River levels will begin to creep up again
with the expected rainfall and within bankfull rises will occur with
the event tonight and Sunday. Some of the smaller Cedar River
tributaries may approach flood stage within the next two days as
well as the Des Moines River at SE 6th and Fleur Drive, with the
West Fork of the Des Moines River at Estherville remaining in
minor flood. Some uncertainty with regard to the river forecasts
for now due to the spread of precipitation forecasts within the
models with some forecast adjustments going forward.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 4 PM CDT this afternoon through Sunday
morning for IAZ038-039-047>050-057>062-070>075-081>086-092>097.

&&

DISCUSSION...REV
AVIATION...Podrazik
HYDROLOGY...REV
Hazardous weather outlook, May 18, 3:36 AM CST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
436 AM CDT Sat May 18 2019

IAZ038-039-047>050-057>062-070>075-081>086-092>097-190945-
Grundy-Black Hawk-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
436 AM CDT Sat May 18 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Flash Flood Watch is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details. Scattered strong to severe thunderstorms are
possible by this afternoon into the evening with large hail,
damaging winds and even a weak isolated tornado or two.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional thunderstorms are forecast Sunday and again Tuesday
into Wednesday. Severe storms look possible Tuesday into Tuesday
night along with the threat of heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed today and again Tuesday.

IAZ004>007-015>017-023>028-033>037-044>046-190945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Crawford-Carroll-Greene-
436 AM CDT Sat May 18 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered strong to severe thunderstorms are expected today into
tonight with the threat of large hail, damaging winds and even a
weak tornado or two. Locally heavy rain is also anticipated. The
West Fork Des Moines River remains in flood at Estherville until
further notice.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional thunderstorms are forecast Sunday and again Tuesday
into Wednesday. Severe storms look possible Tuesday into Tuesday
night along with the threat of heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed today and again Tuesday.

KLP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy rain. Local standard time, as filed.

Heavy Rain, Appanoose

When
May 18, 6:00 AM CST to May 19, 6:00 AM CST
Where
Appanoose County, 1.72 mi WNW of Numa
Reported by
CoCoRaHS
Coordinates
40.690, -93.010

CoCoRaHS observer recorded heavy rainfall of 2.39 inches over the last 24 hours.

Heavy Rain, Appanoose

When
May 18, 6:00 AM CST to May 19, 6:00 AM CST
Where
Appanoose County, Centerville
Reported by
CoCoRaHS
Coordinates
40.730, -92.870

CoCoRaHS observer recorded heavy rainfall of 2.28 inches over the last 24 hours.

Heavy Rain, Appanoose

When
May 18, 6:00 AM CST to May 19, 6:00 AM CST
Where
Appanoose County, 1.05 mi W of Centerville
Reported by
COOP Observer
Coordinates
40.730, -92.890

Coop observer recorded heavy rainfall of 2.10 inches over the last 24 hours.

Heavy Rain, Appanoose

When
May 18, 6:00 AM CST to May 19, 6:00 AM CST
Where
Appanoose County, 0.87 mi NW of Centerville
Reported by
CoCoRaHS
Coordinates
40.740, -92.880

CoCoRaHS observer recorded heavy rainfall of 2.14 inches over the last 24 hours.

Heavy Rain, Appanoose

When
May 18, 6:00 AM CST to May 19, 6:00 AM CST
Where
Appanoose County, 2.6 mi SW of Unionville
Reported by
CoCoRaHS
Coordinates
40.790, -92.800

CoCoRaHS observer recorded heavy rainfall of 2.61 inches over the last 24 hours.

Heavy Rain, Appanoose

When
May 18, 6:00 AM CST to May 19, 6:00 AM CST
Where
Appanoose County, 0.87 mi NW of Darbyville
Reported by
COOP Observer
Coordinates
40.830, -92.890

Coop observer recorded heavy rainfall of 2.17 inches over the last 24 hours.

Heavy Rain, Appanoose

When
May 18, 6:00 AM CST to May 19, 6:00 AM CST
Where
Appanoose County, 1.71 mi WNW of Iconium
Reported by
CoCoRaHS
Coordinates
40.890, -93.000

CoCoRaHS observer recorded heavy rainfall of 2.30 inches over the last 24 hours.

Heavy Rain, Wapello

When
May 18, 6:00 AM CST to May 19, 6:00 AM CST
Where
Wapello County, 1.25 mi WSW of Dahlonega
Reported by
CoCoRaHS
Coordinates
41.040, -92.390

CoCoRaHS observer recorded heavy rainfall of 2.06 inches over the last 24 hours.

Heavy Rain, Wayne

When
May 18, 6:00 AM CST to May 19, 6:00 AM CST
Where
Wayne County, 2.71 mi WSW of Genoa
Reported by
CoCoRaHS
Coordinates
40.590, -93.170

CoCoRaHS observer recorded heavy rainfall of 2.57 inches over the last 24 hours.

Heavy Rain, Wayne

When
May 18, 6:00 AM CST to May 19, 6:00 AM CST
Where
Wayne County, 1.57 mi W of Promise City
Reported by
CoCoRaHS
Coordinates
40.750, -93.180

CoCoRaHS observer recorded heavy rainfall of 2.04 inches over the last 24 hours.

Heavy Rain, Monroe

When
May 18, 7:00 AM CST to May 19, 7:00 AM CST
Where
Monroe County, 2.81 mi N of Maxon
Reported by
COOP Observer
Coordinates
41.070, -92.790

Coop observer recorded heavy rainfall of 2.17 inches over the last 24 hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822207, 822208, 822209, 822211, 822212, 822214, 822215, 822216, 822217, 822218, 822219.